The People's Perspective on Medicine

Will You Get Osteoporosis If You Take Omeprazole?

People who take omeprazole or a similar PPI for acid reflux are susceptible to a range of side effects, including weakened bones.

Do you take omeprazole (Prilosec) or another proton pump inhibitor such as esomeprazole (Nexium) or lansoprazole (Prevacid)? Such PPI drugs were once thought to be relatively free of side effects, but scientists have discovered a number of disturbing long-term problems caused by these medications. These medicines can be useful for healing ulcers or overcoming severe acid reflux, but they can also alter the gut microbiome and cause liver damage. We also worry about kidney problems, heart attacks, strokes and dementia. One reader was alarmed to learn that they are also linked to a higher risk for osteoporosis.

Do People Who Take Omeprazole Have More Fractures?

Q. Not one physician of any kind ever told me that taking omeprazole can cause osteoporosis.

I’ve been taking the drug for many years and just was diagnosed with the disease. I will wean myself off of omeprazole if I can. Do you have recommendations?

A. A large study found that stroke patients taking proton pump inhibitors (PPIs) like omeprazole were more likely to develop osteoporosis and hip or spinal fractures (Osteoporosis International, Jan. 2018). A meta-analysis of 33 studies including 2.7 million participants found a greater risk of fractures the longer people took PPIs (Journal of Bone Metabolism, online, Aug. 31, 2018). Another meta-analysis found that people who take PPI medicines are 26 percent more likely to break a hip than those who do not (Rheumatology International, Aug. 29, 2018).

Learn More:

Our Guide to Digestive Disorders has advice about other ways to deal with heartburn and strategies to discontinue PPIs. Some people find deglycyrrhizinated licorice (DGL) or ginger helpful in controlling rebound hyperacidity.

Could People who Take Omeprazole Switch to a Different Medicine?

Other drugs such as ranitidine (Zantac) or famotidine (Pepcid) may also ease discomfort. These drugs, called H2 blockers, don’t necessarily carry the same risks as PPIs.

Q. I have been taking omeprazole for several years. With all the recent information about the nasty side effects of PPIs, I have decided to wean myself off it.

Ranitidine is giving me good results, but I am wondering if this product is also a PPI. When I tried to look it up on the Internet, I could not find the answer to this question. Is ranitidine any safer than a doctor-prescribed PPI?

A. Ranitidine (Zantac) is not a proton pump inhibitor (PPI). Like cimetidine (Tagamet) and famotidine (Pepcid), it blocks stomach acid production through a different mechanism.

Because these H2 antagonists are less potent, they are generally less likely to cause complications like chronic kidney disease (JAMA Internal Medicine, Feb., 2016). On the other hand, both types of heartburn drugs can interfere with the absorption of B vitamins (especially vitamin B12) from food (Annals of Pharmacotherapy, May 2002).

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.9- 9 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Digestive Disorders
$2.00

Download this guide to getting off heartburn medicine. Preventing ulcers. Effective treatments for constipation and diarrhea. Foods and drugs that cause gas.

Digestive Disorders
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 14 comments
Comments
Add your comment

I returned recently from a trip to Italy, where I experienced absolutely no acid-reflux, after suffering from it for four years. I didn’t have any omeprazole, so didn’t take any. I walked constantly, ate very healthy foods, drank one cappuccino daily, indulged in pasta, drank a lot of water, and felt terrific. Almost immediately on returning home to the rainy Pacific Northwest, my heartburn returned. Does depression contribute to A.R., I wonder.

I apparently have had bad acid reflux most of my life but I don’t “suffer” from it – I feel no heartburn or pain at all – but after having trouble swallowing some types of foods about 8 years ago, I got checked & had my esophagus dilated. Against my dr’s recommendation, I took no meds. I needed my esophagus dilated again about 4 years ago & decided to take the daily omeprazole & a multivitamin. Anyone out there have a similar situation &/or recommendation for controlling acid & knowing whether it’s effective when I don’t feel any symptoms from it? I, too, am worried about long-term effects of omeprazole. Thank you!

I am 81 years old and was diagnosed 6 months ago with Barrrett’s Esophagus, no dysplasia, after years of acid reflux. I’ve been taking a PPI (nexium) since my BE diagosis. I’m very worried about the serious side effects even more than the possibility of cancer. Wouldn’t I be protected with Zantac without the worry? What do you suggest?

Hello, Sara — if you only suffer heartburn rarely, after eating certain foods, I wonder why you would need to take omeprazole at all. People who suffer from it, as I do, feel pain after eating ANYTHING. Good luck with this.

Hello, Mary — I used to take omeprazole but switched to taking Zantac. It works just as well, and according to this article, does not propose the same risk. I hope you will discuss your worries with your doctor.

I find this interesting as a number of people in my patient list (as a podiatrist) on various PPIs have increased fungal/yeast infections.

I have been on omeprazole for over ten years and I am diagnosed with Barrett’s Esophagus. Despite my pleading with my doctor, he refuses to take me off the medication and repeats that I’m “precancerous… which would you rather have, the side effects or esophageal cancer?” Is there any way I can wean myself from this med with my diagnosis?

I was prescribed Omeprasol years back. I was on it about 18 months, changed Dr’.s and at first my new Dr. Just continued it on my med. list. I did a little research and was ticked off to see how short of a time a patient ‘’should”take it. Checking all healthy suggestions I found, ‘Organic Coconut Water’ did it for me. I took about 4 ounces after each meal. In 2 months, no matter what I ate
My horrible heartburn has never returned. (I had it for years) people get lazy and just keep taking meds rather than do their own homework for their health, and look at the terrible consequences they are causing. Stay healthy!

I have sever acid reflex after a surgery. I went to Urgent Care Center and the doctor suggested trying a teaspoon of apple cider vinegar in a cup of warm water when first arising in the morning and before bed time. I just started this and each day I am experiencing less acid.

I believe the increase in fracture rate or intensity was only found in post-menopausal women…

It worked for me .

DEXA was normal before starting the darn PPIs. Took them for 9 years and stopped them (by tapering) in 2012 because of everything coming out in the lit about how problematic they were. And you know what? They didn’t help that much. Went to a low-acid diet (already doing all the life style recs), and the GERD improved both on endoscopy and in terms of symptoms. Unfortunately, these horrible drugs gave me, or at the very least contributed to, Osteoporosis on the next DEXA scan. And I was someone who did daily weight-bearing aerobic exercise since a teenager and 3 times a week weight lifting for decades, not to mention eating a really good diet. Now I have to worry about possible cardiovascular side effects, and every week there seems to be more and more information coming out in terms of horrific side effects.

I followed advice by a reader in this column about eating almonds after a meal. I was on Prilosec for 4 years. My Gastro doctor, and my Primary doctor both said there were no serious side effects from Prilosec. I read more about it, and I eventually weaned myself off. I use 3 or 4 almonds after a meal, and they really are effective. I occasionally take a Zantac after eating Pizza or Tacos. But mostly the almonds do the trick. Thank you for articles and truth.

As an 87-yr-old male, I’ve been prescribed, and am taking, both ranitidine and omeprazole. Am I likely to suffer any dangerous side effects?

We are puzzled as to why you would need two types of acid-suppressing drugs. It would be smart to double-check that with your doctors.

* Be nice, and don't over share. View comment policy^